Hail, Laramie
- When
- August 6, 1:02 PM MST to 1:05 PM MST
- Where
- Laramie County, 1 mi NW of Cheyenne
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.150, -104.834
Nickel to quarter size hail was observed just northwest of Cheyenne.
Thunderstorms produced large hail in Laramie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail in Laramie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 10:55 AM MST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1155 AM MDT Mon Aug 6 2018 SHORT TERM...(Today & Tonight) Issued at 412 AM MDT Mon Aug 6 2018 Weak low-level upslope, combined with ample surface moisture owing to recent rainfall has resulted in fairly rapid development of low level stratus and areas of fog from southeast WY into the southern NE Panhandle. High-resolution guidance suggests improvement by the 15z-18z time frame. Nonetheless, this will have an impact on highs today especially with fairly cool thermal profiles overhead. Today will be considerably cooler than the last few days, but still warm with daytime high temperatures in the 70s. A few strong to severe thunderstorms are possible once again today along/east of the Laramie Range. An active pattern will persist w/ northwest flow aloft associated with a mid-level shortwave sliding across eastern WY into western SD/NE later today. A moist boundary layer characterized by dew points 55-60F over the high plains will be maintained today by easterly low-level upslope flow, supporting CAPEs around 1500-2000 J/kg by 21z. Shear profiles similar to days past with 40-50 knot 0-6 km shear vectors, so organized convection is possible with large hail/damaging winds the primary hazards. .LONG TERM...(Tuesday - Sunday) Issued at 412 AM MDT Mon Aug 6 2018 In general, a warmer and drier period of weather should prevail as upper-level ridging builds across the western CONUS. An occasional disturbance/ridge-runner will yield a convective risk from time to time, but do not expect to see any organized precipitation chances through the extended forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1140 AM MDT Mon Aug 6 2018 The main concern with this TAF issuance is the timing of the convection this afternoon and whether or not fog will redevelop again overnight. Latest satellite loop was showing a band of thunderstorms continuing to lift north towards KCDR. This cluster of thunderstorms will produce some areas of heavy rainfall, but should gradually lift out of this area by mid afternoon. KCYS also stands a good chance of seeing a few thunderstorms today based on the amount ACCAS in place. Not as confident about KLAR, but KSNY, KBFF and KAIA, could see more thunderstorms towards evening as storms develop along the front range. We will make more adjustments to the ceilings and vsby tonight in later TAF issuances, based on where the rainfall occurs this afternoon. && .FIRE WEATHER... Issued at 412 AM MDT Mon Aug 6 2018 Scattered showers and thunderstorms are expected once again along/ east of the Laramie Range this afternoon. Gusty/erratic winds will likely accompany some of this activity. Otherwise, cooler today w/ RH values well outside of critical thresholds. Warmer & drier days are ahead, but wind speeds will be light and insignificant through much of the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...WM SHORT TERM...CLH LONG TERM...CLH AVIATION...REC FIRE WEATHER...CLH
Hazardous Weather Outlook National Weather Service Cheyenne WY 635 AM MDT Mon Aug 6 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 071245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 635 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog can be expected this morning across portions of southeast Wyoming and the western Nebraska Panhandle. Visibilities may occasionally be reduced to one half mile or less. Caution is advised on area roadways. Scattered showers and thunderstorms are expected this afternoon and evening. A few storms may be strong to severe, mainly along and east of the Laramie Range. Large hail and damaging winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>115-071245- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 635 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog can be expected this morning across portions of south central Wyoming. Visibilities may occasionally be reduced to one half mile or less. Caution is advised on area roadways. Scattered showers and thunderstorms are expected this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 AM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 2 S CHEYENNE 41.12N 104.79W
08/06/2018 M1.00 INCH LARAMIE WY NWS EMPLOYEE
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 AM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 2 S CHEYENNE 41.12N 104.79W
08/06/2018 M1.50 INCH LARAMIE WY NWS EMPLOYEE
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 AM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 5 S CHEYENNE 41.07N 104.79W
08/06/2018 E1.75 INCH LARAMIE WY PUBLIC
&&
DDEALSpecial Weather Statement National Weather Service Cheyenne WY 151 PM MDT MON AUG 6 2018 WYZ117-118-062030- Central Laramie County WY-South Laramie Range Foothills WY- 151 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 230 PM MDT... At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near Warren AFB, or 7 miles west of Cheyenne, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Warren Af Base, Warren AFB, Frontier Park and Ranchettes. This includes the following highways... Interstate 25 in Wyoming between mile markers 8 and 16. Interstate 80 in Wyoming between mile markers 354 and 361. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4112 10501 4122 10496 4123 10480 4108 10481 TIME...MOT...LOC 1951Z 273DEG 8KT 4116 10494 Cox
The Cheyenne radar (KCYS), 2 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
12 hail. Local standard time, as filed.
Nickel to quarter size hail was observed just northwest of Cheyenne.
Golf ball size hail was observed at Orchard Valley south of Cheyenne.
Quarter size hail was observed on Fox Farm Road.
Quarter size hail was observed at the 700 block of College Drive.
Egg size hail was observed at Willow Pond Country Homes subdivision.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778255, 786050, 786051, 786052, 778260, 778258, 786053, 786054, 786055, 778256, 786056, 778259.